Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 28, 2009
Other Medications, Research: Causes and Prevention
Question from Ft. Drum, New York, USA:
My seven-year-old was diagnosed with type 1 diabetes less than two months ago. He was also diagnosed with ADHD and has been taking Seroquel to counter insomnia caused by the Strattera and Metadate. I have read that Seroquel can cause diabetes or symptoms of diabetes. My child is now in the honeymoon period. He has been taken off NovoLog completely and is on a two units a day of Lantus, still has readings around 200 mg/dl [11.1 mmol/L]. I know all about false hope, but with him on all these drugs, I must, as a parent, make sure mistakes aren't made and investigate all options. My concern is all three medications, but mostly Seroquel, involvement.
There is no evidence that Strattera or Metadate cause diabetes. Seroquel and other similar medications can cause some hyperglycemia through mechanisms that are unclear. However, it seems like his diabetes requires different treatment if you are still seeing blood glucose values of 200 mg/dl [11.1 mmol/L] intermittently. I would go back to your diabetes team and review all of this in greater detail. Usually, there is no reason to stop the psychotropic medications if their indication is still correct; there are alternatives for sleep inducement such as melatonin which do not have hyperglycemia as a possible side effect.